Regístrese
Buscar en
Neurología (English Edition)
Toda la web
Inicio Neurología (English Edition) Recurrent reversible posterior encephalopathy syndrome with a response to nimodi...
Journal Information
Vol. 27. Issue 6.
Pages 378-380 (July - August 2012)
Vol. 27. Issue 6.
Pages 378-380 (July - August 2012)
Letter to the Editor
DOI: 10.1016/j.nrleng.2012.07.012
Full text access
Recurrent reversible posterior encephalopathy syndrome with a response to nimodipine
Síndrome de encefalopatía posterior reversible recurrente con respuesta a nimodipino
Visits
...
J.A. Matías-Guiu??
Corresponding author
jordimatiasguiu@hotmail.com

Corresponding author.
, S. García-Ptacek, C.M. Ordás, A. Marcos-Dolado, J. Porta-Etessam
Servicio de Neurología, Hospital Clínico San Carlos, Madrid, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (1)
Full Text
Dear Editor:

Posterior reversible encephalopathy syndrome (PRES) is the association of a set of clinical characteristics (headache, epileptic seizures, changes in alertness, visual loss and other focal deficits) and radiological signs indicating reversible changes in white matter, especially in the parietal-temporal-occipital area.1,2 It has been linked to high blood pressure and immunosuppressive agents, among other factors. Recurrence is infrequent; a recent study of 25 patients with long-term follow-up3 reported it in 8% of the study cases.

Various physiopathological mechanisms have been suggested, including vasoconstriction, increased perfusion, and endothelial damage. A study of recurrent cases may help us answer some of the unresolved questions about this syndrome. We present the case of a patient with recurrent PRES episodes which were effectively treated with nimodipine. The patient was a 60-year-old female who came to the emergency department in May 2009. She had a history of smoking, high blood pressure, high cholesterol, and ischaemic heart disease. She presented with headache, drowsiness, nausea, vomiting, and aphasic comprehension which had developed over 2 days, coinciding with an attack of hypertension (blood pressure 220/110mmHg). Once the hypertension had been resolved, the patient gradually regained her baseline state and was asymptomatic 48 to 72hours after being admitted. The patient had been treated with chemotherapy during the preceding 2 years for stage IV ovarian adenocarcinoma. Magnetic resonance (MR) scan showed predominantly parietal-occipital white matter lesions with no restrictions in the diffusion sequences. The lesions disappeared one month later (Fig. 1). Following that, the patient presented with 3 similar episodes in January, April, and June 2010; all episodes coincided with a marked increase in blood pressure. The MR scan showed changes similar to those described in PRES, which disappeared once the episode had resolved. The patient discontinued chemotherapy following the first episode and started antihypertensive treatment with beta blockers, ARBs, alpha blockers and diuretics; blood pressure control between episodes was good. Treatment with nimodipine was begun in June 2010; at 15 months of follow-up, no new episodes had occurred.

Figure 1.

(A–C) Hyperintense parietal-occipital lesions in T2-weighted and FLAIR sequences in the first episode. (D–E) Disappearance of lesions in MR image taken one month later. (F) New right occipital lesion, hyperintense in FLAIR sequence, in a second episode 6 months later.

(0.26MB).

There are currently 2 hypotheses regarding PRES physiopathology. The first postulates that high blood pressure would cause arterial vasoconstriction, thereby producing ischaemia and cytotoxic oedema. The second supports there being a disturbance in cerebrovascular autoregulation secondary to uncontrolled high blood pressure. That condition subsequently leads to vasodilation, endothelial dysfunction and vasogenic oedema. The fact that parietal-occipital areas are predominantly involved is probably due to the sparse sympathetic innervation in posterior circulation. MRI findings seem to support the second hypothesis, as they revealed no restrictions in the diffusion sequence. However, cerebral vasoconstriction may be common in PRES, and it may also be related to reversible cerebral vasoconstriction syndrome (RCVS). Ducros et al. describe radiological findings for PRES in 10% of all cases of patients with RCVS.4 In turn, vasoconstriction has also been described in some published PRES case studies.5 It is not clear whether high blood pressure triggers the episode, or if in fact the episode causes high blood pressure.

Recurrence is uncommon in this syndrome. To our knowledge, there are only 15 published cases of recurrence at present, with a prevalence of 8% according to the series published by Roth et al.3 Various factors may be involved, including high blood pressure, chemotherapy, kidney failure, and eclampsia; however, persistence of these conditions has not been associated with episode recurrence.5 For example, our patient left chemotherapy following the first episode. Prior infection has been suggested as a possible episode trigger, but no such infection was present during any of the episodes in the clinical case we present here.

Most published cases of recurrence list 2 episodes, and the case we describe here has the highest number of recurrences recorded in the literature. Favourable response to nimodipine may be due to its role in preventing vasospasm, or caused by its effect on the endothelium. In fact, nimodipine has been put forth as a possible treatment for RCVS,6 but no clinical trials have been carried out for this use. Although ours is merely an isolated case, we suggest trying nimodipine as preventive treatment for new recurrent episodes of PRES.

References
[1]
J. Hinchey, C. Chaves, B. Appignani, J. Breen, L. Pao, A. Wang, et al.
A reversible posterior leukoencephalopathy syndrome.
N Eng J Med, 334 (1996), pp. 494-500
[2]
A.B. Caminero.
Síndrome de encefalopatía posterior reversible.
Neurología, 20 (2005), pp. 327-331
[3]
C. Roth, A. Ferbert.
Posterior reversible encephalopathy syndrome: long-term follow-up.
J Neurol Neurosurg Psychiatry, 81 (2010), pp. 773-777
[4]
A. Ducros, M. Boukobza, R. Porcher, M. Sarov, D. Valade, M.G. Bousser.
The clinical and radiological spectrum of reversible cerebral vasoconstriction síndromes. A prospective series of 67 patients.
Brain, 130 (2007), pp. 3091-3101
[5]
J.M. Sweany, W.S. Bartynski, J.F. Boardman.
Recurrent posterior reversible encephalopathy syndrome: report of 3 cases: PRES can strike twice!.
J Comput Assist Tomogr, 31 (2007), pp. 148-156
[6]
M. Zuber, E. Touze, V. Domingo, D. Trystram, C. Lamy, J.L. Mas.
Reversible cerebral angiopathy: efficacy of nimodipine.
J Neurol, 253 (2006), pp. 1585-1588

Please cite this article as: Matías-Guiu JA, et al. Síndrome de encefalopatía posterior reversible recurrente con respuesta a nimodipino. Neurología. 2012;27:378–80.

Copyright © 2011. Sociedad Española de Neurología
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.